On a Blood Pressure Med? Take Your Time Standing Up.

On a Blood Pressure Med? Take Your Time Standing Up.

Some medicines may cause dizziness, which can lead to falling. Here’s what you should know.

03/10/2022
postural hypotension

Drugs have risks along with benefits. Some can make you feel lightheaded, and that increases your chance of falling.

Medicines that affect blood pressure are a common culprit

Medicine, among other factors, cancause what doctors call postural hypotension. It happens when you stand up from sitting or lying down. It makes you feel dizzy, maybe even causing you to faint.
 

Many people take medicine for high blood pressure. Some of these medicines can cause side effects like dizziness and fainting, especially in older adults, which may lead to falls.
 

 

Blood pressure chart
Image courtesy of American Heart Association

 

If not treated, high blood pressure can increase your risk of heart disease and stroke. So, whatever you do, don’t stop taking your medicine. You should, however, talk to your doctor right away if you’re having side effects, like dizziness.
 

Other things can cause dizziness, including:

  • Dehydration
  • Low blood sugar
  • Prolonged heat exposure
  • Anemia (low red blood cell count)
  • Heart problems

 

What you can do when you feel lightheaded?

The last thing you (or anyone) needs is to take a spill. Falls can cause serious injuries and lead to loss of independence. One of the simplest things you can do is sit or lie down as soon as you feel lightheaded.

Your doctor may also recommend that you:

  • Drink more water.
  • Avoid alcohol.
  • Stay out of the heat.
  • Wear compression stockings to help with blood circulation.
  • Talk to your doctor about your medicine to check if a change in dose or type is needed.

 

ConnectiCare, Inc. is an HMO/HMO-POS plan with a Medicare contract. Enrollment in ConnectiCare depends on contract renewal.